Acetaminophen overdose is one of the most common poisonings in the United States each year, causing more than 150,000 calls to poison control centers in 2009. According to recent statistics from the FDA, each year there are approximately 56,000 emergency room visits, 26,000 hospitalizations, and more than 450 deaths from liver failure.
Acetaminophen is the active ingredient in Tylenol® and safe when used as directed. But overdosing is easy because consumers are not aware of safe dosages and it is found in so many products. Acetaminophen’s potential for incurring illness and permanent liver damage, prompted the FDA to issue an announcement in January, 2011 directing drug manufacturers to limit the amount of acetaminophen in combination prescription products to 325 mg. per dosage unit, or a maximum of 4,000 mgs. per day.
In July, 2011, McNeil Consumer Healthcare, the makers of Tylenol® brand products released a statement announcing that it would be changing the directions on the packages of Extra Strength Tylenol® 500 mg. to read, “Maximum of 6 per day” instead of 8 – which lowers the suggested maximum daily dose from 4000 mg. per day to 3000 mg.
What you should know about acetaminophen
Most commonly found in pain relievers, acetaminophen also is present in other over-the-counter products – both brand name and generic – such as Nyquil®, and cough, cold and flu formulas and sleep aids. Prescription medications containing acetaminophen include Vicodin® and Percocet®. If the prescription label includes the abbreviation APAP in combination with any other drug, it contains acetaminophen.
Symptoms of acetaminophen overdose
- Abdominal pain
- If left untreated, more serious complications can result and lead to death.
Safety guidelines for acetaminophen
Since consumption of alcoholic beverages can increase your risk for liver damage, speak with your primary care physician to discuss your risk regarding alcohol consumption if you take more than just an occasional dose of acetaminophen.
- Keep a good record of the total daily amount of acetaminophen you take and do not exceed 4000 mg. per day.
- Read all your prescription and over-the-counter medication labels carefully to determine whether or not they contain acetaminophen.
- While lowered recommendations have been instituted, the FDA is allowing drug manufacturers some time to deplete their present stock. If you have a prescription filled for one of these products, check with the pharmacist at the time you have the prescription filled and find out how much acetaminophen is in the drug.
If there is any question at all that you may have taken more than the recommended 4000 mg. dose in a 24-hour period, contact your physician, a pharmacist at the Strong Drug Information Center at (585) 275-3718, or the national number for Poison Control at (800) 222-1222. If the person is unconscious, call 911 immediately.
The Drug Information Line at Strong Memorial Hospital is a service provided by the Pharmacy Department of URMC and is available to both healthcare providers and the public. If you have a question or emergency, contact them at (585) 275-3718.
Norma Barton, B.S. Pharm, CSPI, is the drug information specialist at the drug information and toxicology center of the Pharmacy Department at Strong Memorial Hospital at the University of Rochester Medical Center. She is also the editor of the Pharmacy-Toxicology Newsletter that is distributed to all URMC-affiliated health care providers.